Florida, 2020

Tornado and Damaging Winds in Florida, April 19 to 20, 2020

April 19 to 20, 2020 · NWS MOB · 8 events in 3 counties and zones

A powerful storm system swept across the southeast states through the day and into the overnight on the 19th into the 20th. Ahead of this system a warm front brought a very warm, moist and unstable air mass northward across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A powerful storm system swept across the southeast states through the day and into the overnight on the 19th into the 20th. Ahead of this system a warm front brought a very warm, moist and unstable air mass northward across the area. Numerous thunderstorms develop along and south of the warm front and became severe, producing wind damage tornadoes and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 19, 9:59 PM CST, 1 hour earlier.

Area forecast discussion, Apr 19, 9:59 PM CST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1059 PM CDT Sun Apr 19 2020

.UPDATE...Cool pool dominated environment from the passage of deep
convection and trailing stratiform rains has resulted in a
stabilized environment along and north of a line from New Augusta MS
to Monroeville AL. This has ended the severe weather threat for
these areas. Tornado watch #124 remains in effect elsewhere. Also,
latest observations indicate winds have dropped below advisory
criteria north of the coastal counties and the the wind advisory has
been cancelled. Zones updated to reflect headline changes.

&&

.PREV DISCUSSION... /issued 958 PM CDT Sun Apr 19 2020/

UPDATE...Tornado watch # 124 replaces # 123 and is now in effect
until 4 AM Monday AM. The only change is that the severe weather
threat has ended for Choctaw Co. AL and Wayne Co. MS and the
watch has been cancelled for these. New headlines are posted to
late evening zone update. /10

PREV DISCUSSION... /issued 805 PM CDT Sun Apr 19 2020/

UPDATE...Tornado watch 123 is now in effect for Stone and George
counties through 11 PM this evening. Clusters of deep convection
have been tracking east northeast along a warm front draped near
the Hwy 84 corridor. The environment to the south of the warm
front is moist and unstable with MUCAPES above 2000 J/KG. Latest
mesoscale analysis shows 0-1 km storm relative helicities from 150
to 300 m2/s2 oriented along the warm front, so cell updrafts
have shown a tendency to stretch and rotate that ride along it.
Very challenging warning environment though as cells that track
along the boundary can feel two types of airmass, both on the
cool side (becoming elevated and a lesser severe weather threat)
and surface based as they track on the warm side (a higher severe
weather threat). Forecasters are watching a second wave of deep
convection advancing eastward over southern MS. These cells are
much more rooted in the warm sector and thus pose a much greater
severe weather threat tonight as they track eastward, that being
damaging straight line winds in excess of 70 mph, quarter size or
larger hail and tornadoes. Will continue to monitor conditions and
the potential expansion of weather watch in time and space later
this evening. /10

PREV DISCUSSION... /issued 630 PM CDT Sun Apr 19 2020/

AVIATION...
00Z issuance...Deep convection is impacting areas along and north
of Hwy 84. TSRA will be accompanied by strong to perhaps damaging
winds, hail to a quarter size or larger and frequent lightning.
South and closer to the coast, isolated to scattered shra
streaming northeast. Initially, cig bases mostly at mid levels at
the coastal terminals with showers in the vcty. There are
indications before convection moves in that there will be
potential for low level non-convective wind shear up to 2kft ~45
kts this evening. Late in the evening appears to be the best time
for strong to perhaps severe convection moving east over the coast.
/10

PREV DISCUSSION... /issued 434 PM CDT Sun Apr 19 2020/

NEAR TERM UPDATE /Now Through Monday/...Tornado Watch #123 now
in effect until 11 PM CDT for the northern 2/3rds of the forecast
area. The Wind Advisory has been extended in time for south to
southwest winds 20 to 30 mph with gusts up to 35 mph until 3 AM
CDT Monday west of I-65, and until 6 AM CDT Monday east of I-65.
The Small Craft Advisory continues for northern Mobile Bay,
Perdido Bay, Pensacola Bay System, and Choctawhatchee Bay and the
Gulf Waters out 20 nm through late tonight, and from 20 to 60 nm
through 10 AM Monday. Overall expect south to southwest winds 18
to 25 kt with gusts to 30 to 35 knots, along with seas building
to 5 to 9 feet and waves 2 to 3 feet.

Showers and thunderstorms will expand in coverage late this
afternoon and evening as a shortwave trough moves over the Lower
Missouri Valley/ArkLaTex region by early this evening, then
eastward across the Tennessee Valley and adjacent central Gulf
Coast states late tonight into early Monday morning. The models
have the associated surface low pressure system advancing eastward
across the Lower Mississippi Valley by early this evening, then
eastward into the central portions of MS/AL by late this evening.
Surface dewpoints are already in the upper 60s to lower 70s along
and south of U.S. Highway 84, with surface temperatures in the
warm sector already in the upper 70s to mid 80s. Temperatures
north of the warm front are still mainly in the 60s. We still
expect a significant severe weather event to impact our area
late this afternoon through much of the night as large scale
ascent overspreads our region ahead of the approaching shortwave
trough and surface low, and as deep-layer flow strengthens in the
moist and unstable airmass. MLCAPE values along and south of U.S.
Highway are already in the 2500-3000 J/kg range. A southwesterly
925 mb jet will increase to 40-55 knots later this afternoon into
this evening, favorable for supercells and bowing segments and an
associated threat of damaging winds over 70 mph. In addition, 0-3
km SRH values will continue to increase to between 300-500 m2/s2
in the highly unstable airmass, creating an environment favorable
for tornadoes.

A couple of strong (EF2+) tornadoes will be possible this
afternoon into mid evening, especially over interior southeast MS
and southwest/south central AL within the SPC Moderate Risk area.
Large hail will also be possible with strong updrafts courtesy of
the steep mid-level lapse rates. Eventually, thunderstorms are
expected to grow upscale into a squall line or QLCS structure and
push through the area tonight. Damaging straight line winds over
70 mph will be the biggest threat, though tornadoes associated
with mesovortices embedded within the line will remain possible.
The severe threat diminishes west of I-65 by 1 AM, and east of
I-65 around 4 to 5 AM CDT as the squall line departs to the east.

Heavy rainfall will also be a concern over our far northern zones
where the potential for 2-3" of rain with locally higher amounts
as multiple rounds of storms move across this part of the region.
A Flash Flood Watch continues for Choctaw, Clarke, Wilcox, Monroe,
Conecuh, Butler, and Crenshaw counties where confidence in heavy
rainfall and a potential flash flood threat remains highest. A
high risk of rip currents along the beaches has been extended
through Monday night. Dry conditions will follow in the wake of
the cold front on Monday. /22/49/21

SHORT TERM /Monday night Through Wednesday night/...In the wake
of the system, a mostly zonal flow pattern sets up aloft before
weak ridging builds in Tuesday night. At the surface, high
pressure shifts east across the eastern CONUS and a reinforcing
surge of cooler and drier air pushes through the area. This keeps
the forecast rain-free and skies mostly clear through Wednesday
morning. The next upper trof will move out of the southern
Plains midweek, approaching the Mid-South Thursday morning. At
the same time, a cold front will approach from the west. An area
of mid-level height falls overspreads the deep south region
aiding in the deepening of a wave of surface low pressure along
the front over Arkansas. Extending out from this low will be a
warm front that bisects the forecast area northwest to southeast.

A strong southerly flow re-develops Wednesday ahead of another
storm system approaching from the west, with likely to numerous
showers and thunderstorms moving into the forecast area Wednesday
night, and spreading eastward into Thursday morning. A quick look
at the severe weather parameters suggest this event could
potentially be as strong as our last two events as the
environment becomes more unstable coincident with a strengthening
low level wind profile (H85 winds to 45 to 55 kts). Just to our
north, the low level jet structure may intensify to 60-70kt closer
to an east of the low center. With the approach of enhanced
ascent within a deeply moist air-mass characterized by PWATs ~ 1.6
to 1.8", another round of potentially deep convection may bring
impacts over the deep south. Will continue to monitor this system
for possible strong to severe storms. In fact, the Storm
Prediction Center suggests that severe probabilities may
eventually be needed in the extended range convective outlooks
(Thursday) for parts of the Gulf Coast states as predictability
increases.

Low temperatures Monday and Tuesday nights dip into the low 50s
inland to upper 50s along the coast. Highs on Tuesday and
Wednesday reach the upper 70s inland to mid 80s. /49/22/10

EXTENDED TERM /Thursday Through Sunday/...Cold front makes
passage Thursday night with rainfall probabilities tapering off
from west to east. Rain-free conditions expected Friday and for
now Saturday as there is too much spread to add it in at this
juncture given considerable spread in the global spectral
guidance. Isolated to scattered showers and thunderstorms return
for the weekend. Daytime highs mostly in the lower to mid 80s.
Overnight lows look to be above seasonal normals. /10

MARINE...A strong southerly flow will persist through much of the
night ahead of a cold front approaching from northwest. The front
moves east of the area late tonight into Monday morning, followed
by a light mainly offshore flow through Tuesday. A strong
southerly flow re-develops Wednesday and Thursday, along with
building seas, ahead of another approaching storm system. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 3 AM CDT Monday for ALZ051-053>058.

     Wind Advisory until 4 AM CDT Monday for ALZ263>266.

     High Rip Current Risk through late Monday night for ALZ265-266.

FL...Wind Advisory until 4 AM CDT Monday for FLZ201>206.

     High Rip Current Risk through late Monday night for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory until 10 AM CDT Monday for GMZ670-675.

     Small Craft Advisory until 6 AM CDT Monday for GMZ630>636-650-
     655.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 19, 5:07 AM CST, 17 hours 52 minutes before
Hazardous Weather Outlook...Corrected
National Weather Service Mobile AL
607 AM CDT Sun Apr 19 2020

ALZ265-266-FLZ202-204-206-201115-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
607 AM CDT Sun Apr 19 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE MONDAY NIGHT...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM CDT MONDAY...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.
   Wind Advisory.

Numerous showers and thunderstorms will spread over the region
today and tonight. Some storms are expected to become severe. All
modes of severe weather including damaging winds, tornadoes, and
quarter size or larger hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

ALZ052-059-060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-201115-
Washington-Escambia-Covington-Mobile Inland-Baldwin Inland-
Mobile Central-Baldwin Central-Escambia Inland-Santa Rosa Inland-
Okaloosa Inland-Wayne-Perry-Greene-Stone-George-
607 AM CDT Sun Apr 19 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM CDT MONDAY...

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Wind Advisory.

Numerous showers and thunderstorms will spread over the region
today and tonight. Some storms are expected to become severe. All
modes of severe weather including damaging winds, tornadoes, and
quarter size or larger hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

ALZ051-053>058-201115-
Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
607 AM CDT Sun Apr 19 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM CDT MONDAY...

This Hazardous Weather Outlook is for south central Alabama and
southwest Alabama.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.
   Wind Advisory.

Numerous showers and thunderstorms will spread over the region
today and tonight. Some storms are expected to become severe. All
modes of severe weather including damaging winds, tornadoes, and
quarter size or larger hail will be possible. Locally heavy rainfall
may result in instances of flooding over lower lying areas subject to
poor drainage.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

GMZ630-633>636-201115-
Northern Mobile Bay-Perdido Bay-Pensacola Bay System-
Western Choctawhatchee Bay-Eastern Choctawhatchee Bay-
607 AM CDT Sun Apr 19 2020

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Small craft should exercise caution due to moderate to strong
southerly winds through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

GMZ631-632-650-655-670-675-201115-
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
607 AM CDT Sun Apr 19 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
CDT MONDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

In the hours before

Local storm report, Apr 19, 8:52 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
952 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND DMG     2 SSW TIBBIE            31.34N 88.26W
04/19/2020                   WASHINGTON         AL   LAW ENFORCEMENT

            TREES DOWN ON HWY 17 JUST SOUTH OF TIBBIE.

&&

MB
Special weather statement, Apr 19, 9:06 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
1006 PM CDT Sun Apr 19 2020

ALZ056>060-200345-
Conecuh AL-Butler AL-Escambia AL-Covington AL-Crenshaw AL-
1006 PM CDT Sun Apr 19 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...BUTLER...CRENSHAW...NORTHERN ESCAMBIA...CONECUH AND
NORTHWESTERN COVINGTON COUNTIES UNTIL 1045 PM CDT...

At 1006 PM CDT, the strong thunderstorms were located along a line
extending from 7 miles west of Georgiana to 6 miles west of I65 And
US 84 to 3 miles northwest of I65 And AL 113, and moving east at 60
mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Andalusia, Greenville, Brewton, Evergreen, Luverne, Georgiana,
Brantley, McKenzie, River Falls, Castleberry, Red Level, Rutledge,
Dozier, Repton, Heath, Gantt, Glenwood, Petrey, I65 And US 84 and
Highland Home.

A Tornado Watch remains in effect until 400 AM CDT for south central
Alabama.

LAT...LON 3153 8620 3144 8619 3101 8670 3121 8748
      3146 8720 3160 8714 3171 8703 3175 8691
      3196 8686 3196 8641 3204 8640 3205 8640
      3205 8630 3197 8630 3196 8619 3179 8620
      3179 8615 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 0306Z 277DEG 53KT 3166 8687 3142 8712 3123 8737
Local storm report, Apr 19, 9:18 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1018 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     3 N HIGHLAND HOME       32.00N 86.32W
04/19/2020                   CRENSHAW           AL   EMERGENCY MNGR

            REPORTS OF TREES DOWN NEAR HIGHLAND HOME AND
            LAPINE.

&&

MB
Local storm report, Apr 19, 10:44 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1144 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TSTM WND GST     2 NE LOXLEY             30.64N 87.73W
04/19/2020  M74 MPH          BALDWIN            AL   MESONET

            USA CHILI MESONET SITE IN LOXLEY MEASURED
            WINDS OF 74 MPH.

&&

MB
Local storm report, Apr 19, 10:45 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1145 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     TSTM WND GST     1 NNW SANFORD           31.32N 86.40W
04/19/2020  M60 MPH          COVINGTON          AL   AWOS

            AWOS STATION K79J AT THE ANDALUSIA OPP
            AIRPORT MEASURED A WIND GUST OF 60 MPH.

&&

MB
Local storm report, Apr 19, 10:52 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1152 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     TSTM WND DMG     IRVINGTON               30.51N 88.23W
04/19/2020                   MOBILE             AL   TRAINED SPOTTER

            SEVERAL TREES DOWN IN IRVINGTON.

&&

MB

The radar

The Mobile radar (KMOB), 88 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
April 19, 10:59 PM CST to 11:00 PM CST
Where
Escambia County, Molino
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.720, -87.320

A line of severe thunderstorms downed numerous trees and power lines in the Molino community.

Thunderstorm Wind, Escambia

When
April 19, 11:00 PM CST to 11:03 PM CST
Where
Escambia County, 1.82 mi SW of Quintette to 2.12 mi E of Cottage Hill
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.655, -87.345

NWS Storm Survey found a corridor of significant straight line wind damage n the north-side of Cantonment, from west of Quintette Road and east southeast toward the Escambia River, south of McKenzie Road and east of Highway 95A. Damage was noted to some homes with significant tree damage observed in the area.

Tornado, Santa Rosa

When
April 19, 11:07 PM CST to 11:08 PM CST
Where
Santa Rosa County, 2.17 mi NNW of Floridatown to 2.04 mi NNW of Floridatown
Rating
EF0
Path length
0.19 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
30.608, -87.187

NWS Storm Survey found a brief EF-0 tornado track from Ephrem Ln to Bradley Dr in the city of Pace. The tornado resulted in tree damage and some roof damage to a home.

Thunderstorm Wind, Santa Rosa

When
April 19, 11:07 PM CST to 11:16 PM CST
Where
Santa Rosa County, 1.91 mi WNW of Pace to 0.83 mi SW of Bagdad
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.610, -87.180

NWS storm survey found that most of the wind damage that occurred in the Pace, Floridatown, and Bagdad areas was from 70 to 80 mph straight line wind. This resulted in numerous downed trees as well as roof damage to some residences. Vehicles were also damaged due to the downed trees.

Thunderstorm Wind, Escambia

When
April 19, 11:10 PM CST to 11:11 PM CST
Where
Escambia County, Gonzalez
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
30.580, -87.300

Weatherstem mesonet station near Gonzalez, FL measured a thunderstorm wind gust of 78 mph.

Thunderstorm Wind, Escambia

When
April 19, 11:11 PM CST to 11:12 PM CST
Where
Escambia County, 2.16 mi NNW of Ensley
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
30.550, -87.280

Thunderstorm wind gusts of 70 to 80 mph downed numerous trees and power liens in Gonzalez and Ensley. Some roads were impassable.

Thunderstorm Wind, Okaloosa

When
April 19, 11:50 PM CST to 11:51 PM CST
Where
Okaloosa County, 1.91 mi ENE of Crestview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.760, -86.570

A retired NWS employee estimated thunderstorm wind gusts of 60 to 65 mph.

Thunderstorm Wind, Okaloosa

When
April 20, 12:58 AM CST to 12:59 AM CST
Where
Okaloosa County, 4.65 mi WNW of (Hrt)mary Esther
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.530, -86.650

A 58 mph thunderstorm wind gust was measured on Eglin Air Force Base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888125, 888133, 886649, 888138, 888145, 888146, 888147, 888149.